Alabama, 2003

Damaging Winds in Alabama, June 16, 2003

June 16, 2003 · NWS HUN · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 16, 1:45 PM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Jun 16, 1:45 PM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
245 PM CDT MON JUN 16 2003

SHRA/TSRA DEVELOPMENT HAS OCCURRED A LOT EARLIER THAN IT DID
YESTERDAY. SOME AREAS OF JACKSON COUNTY NEAR SKYLINE MIGHT HAVE
GOTTEN A QUICK INCH OF RAIN EARLIER. FOR NOW...THE BIG STORM ON KHTX
88D IS NEAR CORINTH IN NERN MS...SLOWLY MOVING THIS WAY. HEAVY RAIN
IS TODAYS BIG THREAT...BUT AT LEAST THE SHRA/TSRA ARE MOVING TODAY.
TODAY SEEMS A LOT LIKE YESTERDAY...GUESS THATS WHY THEY CALL IT A
PATTERN.

.SHORT TERM...
AND THE PATTERN WILL CONTINUE...AND CONTINUE. MID-LEVEL LOW ENERGY
REMAINS TO OUR WEST THROUGH AT LEAST THURSDAY...SO I REALLY DONT
SEE A REASON TO DO A WHOLE LOT DIFFERENT THAN WE HAVE BEEN AND WILL
BASICALLY TAKE A PERSISTENCE FORECAST OF HIGH CHANCE POPS
AFTN/EVENING AND LOW POPS OVERNIGHT/MORNING.

.EXTENDED...
EXTENDED PERIOD IS WHERE THINGS GET INTERESTING. GFS PROGS KICK THE
MID-LEVEL LOW OUT AND TO THE EAST A LITTLE BIT...FAIRLY CLOSE TO US
BY FRIDAY EVENING AND SATURDAY. EXTENDED ETA PROG AT 84 HRS GIVES
HINTS OF THE SAME SOLUTION. GIVEN THIS...I AM GOING TO BUMP UP POPS
ON THURSDAY NIGHT AND FRIDAY SLIGHTLY. OTHERWISE...THE EXTENDED
LOOKS PRETTY STATUS QUO AND WONT CHANGE MUCH FROM PREVIOUS FORECAST.

.PRELIM DIGITS...
MUSCLE SHOALS   70/85/70/85/70/84  453535
HUNTSVILLE      70/85/70/85/70/85  453535
FORT PAYNE      69/86/69/86/69/85  453535
CULLMAN         71/86/71/86/71/85  453535

.HUN...NONE.

JE/23
Hazardous weather outlook, Jun 16, 12:00 PM CST, 4 hours 30 minutes before
ALZ001>010-016-170000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
100 PM CDT MON JUN 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA.

.DAY ONE...(THROUGH TONIGHT)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

A VERY MOIST AND FAIRLY UNSTABLE AIRMASS WILL REMAIN ACROSS THE
SOUTHEAST UNITED STATES THROUGH TONIGHT.  A WEAK UPPER LEVEL
LOW OVER NORTHEAST TEXAS WILL COMBINE WITH AFTERNOON HEATING TO
TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS OVER NORTHERN ALABAMA
THIS AFTERNOON AND EARLY THIS EVENING.  THE OPTIMUM TIME FOR THE
STRONGEST STORMS WILL BE BETWEEN 2 PM AND 5 PM.  THE ACTIVITY WILL
BE A LITTLE MORE CONCENTRATED IN AREAS EAST OF INTERSTATE 65.

WITH LIGHT WINDS ALOFT...ANY STORMS THAT DO DEVELOP WILL BE SLOW
MOVING...AND WILL HAVE THE POTENTIAL TO PRODUCE VERY HEAVY
RAINFALL.  IN ADDITION TO THE HEAVY RAIN THREAT...THE OTHER HAZARDS
WILL BE LIGHTNING...AND STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

THERE WILL CONTINUE TO BE A CHANCE OF SHOWERS AND THUNDERSTORMS
THROUGHOUT THE PERIOD...AS A SERIES OF UPPER LEVEL SYSTEMS OVER
THE SOUTHERN PLAINS COMBINE WITH AMPLE MOISTURE AND INSTABILITY TO
TRIGGER STORMS. THE MAIN THREAT WILL ONCE AGAIN BE HEAVY RAIN...
GUSTY WINDS AND LIGHTNING.

CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED THROUGH TONIGHT.

JTB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
June 16, 4:30 PM CST
Where
Jackson County, 6 mi NW of Bridgeport
Measured
50 kt (58 mph) estimated sustained
Reported by
PARK/FOREST SERVICE
Coordinates
35.017, -85.800

a few trees down.

Thunderstorm Wind, Dekalb

When
June 16, 7:30 PM CST
Where
Dekalb County, 5 mi NE of Ft Payne
Measured
50 kt (58 mph) estimated sustained
Reported by
LAW ENFORCEMENT
Coordinates
34.483, -85.667

a tree and power lines down and blocking road in desoto state park.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5363807, 5363808.